Alert archive / Massachusetts / Small Craft Advisories in 2019

Small Craft Advisory 39, NWS Boston/Norton, MA

March 12, 2019

NWS Boston/Norton, MA issued this small craft advisory at Mar 12, 2019, 2:03 PM EDT. It was in force for 117 min.

The area

The counties it named.

The facts

Issued
Mar 12, 2019, 2:03 PM EDT (18:03 UTC)
Expired
Mar 12, 2019, 4:00 PM EDT
In force
117 min
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

442 
WHUS71 KBOX 121803
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
203 PM EDT Tue Mar 12 2019

ANZ232>234-122000-
/O.EXP.KBOX.SC.Y.0038.000000T0000Z-190312T1800Z/
/O.NEW.KBOX.SC.Y.0039.190312T1803Z-190312T2000Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-
203 PM EDT Tue Mar 12 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY HAS EXPIRED...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect until 4 PM EDT this afternoon.

* WINDS AND SEAS...Northwest winds around 10 kt. Seas 1 to 3 
  feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ235-237-122000-
/O.EXP.KBOX.SC.Y.0037.000000T0000Z-190312T1800Z/
/O.NEW.KBOX.SC.Y.0039.190312T1803Z-190312T2000Z/
Rhode Island Sound-Block Island Sound-
203 PM EDT Tue Mar 12 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY HAS EXPIRED...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect until 4 PM EDT this afternoon.

* WINDS AND SEAS...Northwest winds 10 to 15 kt. Seas 2 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ230-122000-
/O.EXP.KBOX.SC.Y.0037.000000T0000Z-190312T1800Z/
/O.NEW.KBOX.SC.Y.0039.190312T1803Z-190312T2000Z/
Boston Harbor-
203 PM EDT Tue Mar 12 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY HAS EXPIRED...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect until 4 PM EDT this afternoon.

* WINDS AND SEAS...Northwest winds around 10 kt with gusts up to 
  20 kt. Waves Around 2 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ251-130000-
/O.CON.KBOX.SC.Y.0037.000000T0000Z-190313T0000Z/
Massachusetts Bay and Ipswich Bay-
203 PM EDT Tue Mar 12 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ231-130000-
/O.CON.KBOX.SC.Y.0038.000000T0000Z-190313T0000Z/
Cape Cod Bay-
203 PM EDT Tue Mar 12 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS AND SEAS...Northwest winds 5 to 10 kt with gusts up to 
  20 kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ250-254-130215-
/O.CON.KBOX.SC.Y.0037.000000T0000Z-190313T0800Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
203 PM EDT Tue Mar 12 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT
WEDNESDAY...

* WINDS AND SEAS...Northwest winds 5 to 15 kt with gusts up to 
  25 kt. Seas 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ255-256-122000-
/O.CON.KBOX.SC.Y.0037.000000T0000Z-190312T2000Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
203 PM EDT Tue Mar 12 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  20 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
1 follow-up statement
381 
WHUS71 KBOX 122025
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
425 PM EDT Tue Mar 12 2019

ANZ230-232>235-237-122130-
/O.EXP.KBOX.SC.Y.0039.000000T0000Z-190312T2000Z/
Boston Harbor-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
425 PM EDT Tue Mar 12 2019

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and seas will continue to diminish.

$$

ANZ255-256-122130-
/O.EXP.KBOX.SC.Y.0037.000000T0000Z-190312T2000Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
425 PM EDT Tue Mar 12 2019

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and seas will continue to diminish.

$$

ANZ251-130000-
/O.CON.KBOX.SC.Y.0037.000000T0000Z-190313T0000Z/
Massachusetts Bay and Ipswich Bay-
425 PM EDT Tue Mar 12 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ231-130000-
/O.CON.KBOX.SC.Y.0038.000000T0000Z-190313T0000Z/
Cape Cod Bay-
425 PM EDT Tue Mar 12 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS AND SEAS...Northwest winds 5 to 10 kt with gusts up to 
  20 kt. Seas Around 2 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ250-254-130430-
/O.CON.KBOX.SC.Y.0037.000000T0000Z-190313T0800Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
425 PM EDT Tue Mar 12 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT
WEDNESDAY...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Mar 12, 1:30 PM EDT, 33 minutes earlier.

Area forecast discussion, Mar 12, 1:30 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
130 PM EDT Tue Mar 12 2019

.SYNOPSIS...
High pressure slowly builds over the region through tonight with a
return to cooler than normal conditions. Warming trend expected
Wednesday through Friday, with a period of showers and gusty coastal
winds Friday into Friday evening as a cold front moves through. Mild
and blustery conditions Saturday, then turning colder Sunday and
Monday. A weak clipper system may bring a bit of light snow
Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10AM update...

The earlier AM clouds have had two opposing impacts. It stunted
the early morning diurnal min for temps, but then has also
slowed the later morning diurnal rise. Given this, and the fact
that some clearing is occurring, may actually see temps rise a
bit warmer than previous forecast, in spite of the H85 temps
nearly -8C below normal values.

Primary change with this update will be to boost afternoon highs
by a degree or two. Otherwise, the bulk of the forecast remains
on track.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
High pressure moves over southern New England overnight into
Wednesday. This brings clear skies, light winds, and efficient
radiational cooling. For this reason, expecting it to be the coldest
morning of the week, in the teens and low 20s; ~10F colder than
average for mid March.

Wednesday starts cold but we begin to see winds at the surface and
mid levels become WSW through the day helping to moderate
temperatures. This begins a steady climb in high temps each day that
will continue into Friday. Temps on Wednesday should reach into the
mid 40s. High pressure still in control, exiting to the east. This
will keep us dry, with subsidence and clear skies to start. Clouds
increase in the afternoon as mid level moisture approaches ahead of
a weak shortwave dropping southeast across southern New England.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights ...

* Low risk for brief light wintry precip Wed night
* Mild Thu/Fri with showers and gusty coastal winds Fri
* Dry, blustery and mild Sat
* Colder with below normal temps Sun/Mon
* Risk of some light snow Mon

Overview...
Mild pattern for the end of the week as subtropical ridge builds
north along the East Coast ahead of somewhat amplified Pacific
trough which approaches New Eng on Fri. This will lead to a period
of pre-frontal showers Fri/Fri evening within anomalous PWAT plume,
then turning colder Sun/Mon as longwave trough settles over Great
Lakes and New Eng.

Details...

Wednesday night...
Mid level shortwave spilling over the ridge slides SE from northern
New Eng to Gulf of Maine. Weak ascent ahead of a warm front but
moisture is limited and soundings indicate some dry air below 800
mb. Just a low risk for brief light wintry precip is anticipated
across portions of northern and eastern MA, otherwise mainly dry
weather expected. If precip does occur, some light freezing rain
will be possible but this is a low risk.

Thursday into Thursday night...
Warm front lifts north into SNE Thu as mid level ridge builds north.
Some mid/high clouds may limit sunshine at times, otherwise partial
sunshine expected Thu. It will be a mild day as warm sector
overspreads the region. Temps should reach the mid 50s away from the
cooling effect of southerly winds along the coast. Mainly upper 40s
along the south coast. The ridge axis slides east Thu night as mid
level trough approaches from the west. Mainly a dry night but can't
rule out a few showers moving into western New Eng late as leading
edge of low level jet approaches.

Friday into Friday night...
Cold front moves into SNE late Fri into Fri night. 50-60 kt low
level jet will advect anomalous PWATs up to +3SD into SNE. Wind
anomalies around 2SD. Expect a period of showers, especially Fri
afternoon lingering across SE New Eng into Fri evening. Some
elevated instability so can't rule out a few t-storms with brief
heavy downpours, especially along the south coast as low level jet
strengthens late Fri/Fri evening. Inversion near the coast will be a
limiting factor to strong wind threat, but risk will increase with
any convection. Another mild day with highs well into the 50s,
possibly around 60 across Merrimack Valley.

Saturday into Monday...
Trend toward colder weather, especially Sun/Mon as longwave trough
sets up across the NE. Still mild on Sat as core of colder temps
aloft remain to the north and west and should see temps mid 40s to
lower 50s with blustery W winds. Then cooling with below normal
temps Sun/Mon. Looks mainly dry but will have to watch northern
stream shortwave and potential clipper system which could bring some
light snow on Monday.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...High confidence.

Through overnight...
VFR. Current 040-050 CIGS dissipate through evening NW winds
drop off during the evening as well, with many terminals light
and vrb overnight.

Wed...
VFR. Winds light but gradually shifting to generally SW
orientation. High clouds build through late afternoon and
evening.

Wed night...
Mainly VFR. There is a low risk for terminals mainly north of
the Mass Pike to experience a period of light SN or even a
wintry mix between 00Z-06Z. Some IFR/MVFR is possible at times
if this occurs, but its possible it remains mostly across N New
England. Conditions improve everywhere during the early AM
hours.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Thursday through Saturday/...

Thursday: VFR.

Thursday Night: Mainly VFR, with local MVFR possible. Breezy.
Chance RA.

Friday: Mainly MVFR, with local IFR possible. Windy with local
gusts up to 30 kt. RA likely, isolated TSRA.

Friday Night: MVFR/IFR conditions possible. Breezy. Chance RA.

Saturday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...High confidence.

Today and tonight...West to northwest wind gusts of 25 to 30
knots across the open waters today, decreasing overnight. Seas
3-5 ft. Small craft advisories are posted for all waters.
Tonight light N/NW winds.

Wednesday...Light winds. Seas 1-3 ft.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Winds less than 25 kt. Slight chance for wintry
precip.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.

Thursday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain.

Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 10 ft. Rain likely, isolated
thunderstorms.

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 10 ft. Rain likely, slight
chance of rain showers, isolated thunderstorms.

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for ANZ230-
     232>235-237-255-256.
     Small Craft Advisory until 8 PM EDT this evening for ANZ231-
     251.
     Small Craft Advisory until 4 AM EDT Wednesday for ANZ250-254.

&&

SYNOPSIS...Doody/Sipprell
NEAR TERM...Doody
SHORT TERM...BW
LONG TERM...KJC
AVIATION...KJC/Doody
MARINE...KJC/BW
Hazardous weather outlook, Mar 12, 3:40 AM EDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
340 AM EDT Tue Mar 12 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-130745-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
340 AM EDT Tue Mar 12 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-130745-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
340 AM EDT Tue Mar 12 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

Nearby

Small Craft Advisories in Massachusetts, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.